Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 215, NWS Morristown, TN

July 9, 2012Cocke County, Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2012, 4:39 PM EDT for Cocke County, Jefferson County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 4:39 PM EDT (20:39 UTC)
Expired
Jul 9, 2012, 5:15 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS54 KMRX 092039
SVRMRX
TNC029-089-092115-
/O.NEW.KMRX.SV.W.0215.120709T2039Z-120709T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...

* UNTIL 515 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEWPORT...AND MOVING EAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NEWPORT...PARROTTSVILLE...COSBY...BYBEE...HARTFORD AND DEL RIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3580 8329 3583 8327 3584 8329 3591 8332
      3592 8335 3607 8338 3611 8310 3579 8296
      3577 8302 3578 8308 3576 8316 3572 8319
      3571 8327
TIME...MOT...LOC 2039Z 277DEG 5KT 3592 8325

$$

17
1 follow-up statement
550 
WWUS54 KMRX 092104
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT MON JUL 9 2012

TNC029-089-092115-
/O.CON.KMRX.SV.W.0215.000000T0000Z-120709T2115Z/
JEFFERSON TN-COCKE TN-
504 PM EDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR COCKE AND JEFFERSON COUNTIES...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NEWPORT...MOVING EAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NEWPORT...PARROTTSVILLE...BYBEE...HARTFORD AND DEL RIO.

LAT...LON 3580 8329 3583 8327 3584 8329 3591 8332
      3592 8335 3607 8338 3611 8310 3579 8296
      3577 8302 3578 8308 3576 8316 3572 8319
      3571 8327
TIME...MOT...LOC 2104Z 277DEG 5KT 3592 8321

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:27 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 2:27 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT MON JUL 9 2012

.SHORT TERM (TONIGHT AND TUESDAY)...COLD FRONT SLOWLY SINKING
SOUTHWARD INTO THE AREA DURING THE SHORT TERM.  THIS WILL
USHER IN AN UNSETTLE WEATHER PATTERN.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ON AND OFF THROUGHOUT THE PERIOD WITH
BEST CHANCES DURING THE EVENING HOURS AND AGAIN TUESDAY AFTERNOON.
COVERAGE GENERALLY SHOULD BE SCATTERED IN NATURE AND WILL KEEP POPS
AT LIKELY ACROSS THE ENTIRE MRX CWA.  ALSO...THE COMBINATION OF
SLIGHTLY COOLER AIR WITH THE FRONT AND SIGNIFICANT CLOUD
COVER...SHOULD ALLOW FOR COOLER...NEAR NORMAL TEMPERATURES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MEDIUM RANGE MODELS
SHOW A WEAKNESS IN THE UPPER RIDGE REMAINING ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS THROUGH THE FORECAST PERIOD. THE
WEAKNESS IN THE RIDGE WILL ALLOW SUB-TROPICAL MOISTURE TO REMAIN
ACROSS THE FORECAST AREA WITH PWS GENERALLY BETWEEN 1.75-2.00 INCHES.

PLENTY OF MOISTURE AND INSTABILITY ALONG WITH A STALLED/WEAKENING
FRONTAL BOUNDARY (ESPECIALLY FOR TUESDAY NIGHT THROUGH THURSDAY)
WILL ALLOW FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

FOR TEMPERATURES...FOLLOWED GFS MOS CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  89  72  85  71 /  60  60  70  80  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  70  84  68 /  60  60  70  70  60
OAK RIDGE, TN                       69  86  70  83  69 /  60  60  60  70  60
TRI CITIES AIRPORT, TN              67  83  65  81  65 /  60  60  60  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jul 9, 2:44 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT MON JUL 9 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
244 PM EDT MON JUL 9 2012 /144 PM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN
THREAT BEING DAMAGING WINDS. HEAVY RAINFALL WILL ACCOMPANY MANY OF
THE STORMS...ESPECIALLY TONIGHT WHEN THE STORMS WILL BE SLOW-
MOVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WEEK. THE MAIN THREAT EACH DAY WILL BE LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING...BUT ISOLATED
DAMAGING DOWNBURSTS WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH
THURSDAY.

In the hours before

Special weather statement, Jul 9, 3:41 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT MON JUL 9 2012

NCZ060-TNZ085>087-101-102-092045-
CHEROKEE NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST
MONROE TN-WEST POLK TN-
341 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN AND
EXTREME WESTERN CHEROKEE COUNTIES UNTIL 445 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ETOWAH...OR 11 MILES SOUTHEAST OF ATHENS...
MOVING EAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BULLET CREEK...COKER
CREEK AND TELLICO PLAINS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Jul 9, 3:49 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT MON JUL 9 2012

TNZ073-074-092030-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
349 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEVIERVILLE...
GATLINBURG...PIGEON FORGE...HARRISBURG...WEARS VALLEY AND ELKMONT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 9, 4:10 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT MON JUL 9 2012

TNZ040-041-073-074-092100-
COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-SEVIER
SMOKY MOUNTAINS TN-
410 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND COCKE COUNTIES UNTIL
500 PM EDT...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF GATLINBURG...MOVING EAST AT 15
MPH. LOCATIONS IN THE PATH OF THIS STORM...PITTMAN CENTER...COSBY
AND HARTFORD.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COSBY AND HARTFORD.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN

AMP.23
Special weather statement, Jul 9, 4:32 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT MON JUL 9 2012

TNZ101-102-092100-
EAST POLK TN-WEST POLK TN-
432 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BENTON...MOVING EAST AT 5
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUCKTOWN AND
TURTLETOWN.

17
Local storm report, Jul 9, 4:35 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     BLIZZARD         4 SW KODAK              35.93N 83.68W
07/09/2012                   SEVIER             TN   911 CALL CENTER

            A COUPLE OF TREES DOWN.

&&
Local storm report, Jul 9, 4:36 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 SW KODAK              35.93N 83.68W
07/09/2012                   SEVIER             TN   911 CALL CENTER

            A COUPLE OF TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:43 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock47 min
Jul 9, 1:00 AM EDTAreal Flood AdvisoryMRXBlount, Monroe90 min
Jul 9, 3:51 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.